Funnel Cloud, Chatham
- When
- October 8, 4:00 PM EST
- Where
- Chatham County, Pooler
- Reported by
- Public
- Coordinates
- 32.120, -81.250
The public reported a funnel cloud in Pooler, Georgia.
An area of low pressure over the Gulf coast states shifted eastward over southeast Georgia resulting in scattered thunderstorms across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
An area of low pressure over the Gulf coast states shifted eastward over southeast Georgia resulting in scattered thunderstorms across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Oct 8, 2:59 PM EST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 359 PM EDT WED OCT 8 2008 .SYNOPSIS... LOW PRESSURE WILL CONTINUE TO APPROACH FROM THE WEST TONIGHT. THE LOW SYSTEM WILL GRADUALLY ADVANCE ACROSS THE AREA THROUGH FRIDAY...THEN LINGER JUST EAST OF THE AREA THROUGH THE WEEKEND. HIGH PRESSURE WILL BUILD FROM THE NORTHWEST EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... LIGHT TO MODERATE SHOWERS ARE BEGINNING TO OVERSPREAD SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON AHEAD OF A STRONG UPPER LOW SYSTEM CURRENTLY OVER THE GULF COAST STATES. 12Z MODELS CONTINUE TO DEVELOP ONLY A WEAK SURFACE REFLECTION ASSOCIATED WITH THE UPPER LOW...AS WELL AS A WARM FRONTAL FEATURE PULLING NORTH INTO THE FORECAST AREA TONIGHT. A DECENT TAP INTO ATLANTIC AND GULF OF MEXICO MOISTURE...AS WELL AS LIFT AND FORCING AHEAD OF THE FRONT...JUSTIFIES MAINTAINING CATEGORICAL POPS FOR ALL ZONES BY LATE TONIGHT. INSTABILITY INCREASES OVERNIGHT AS THE UPPER LOW NEARS THE FORECAST AREA...500 MB TEMPERATURES DECREASE...LAPSE RATES INCREASE ABOVE 6 C/KM...AND WARM FRONTAL FORCING MOVES ACROSS THE THE SOUTHEAST STATES. HAVE THUS INCREASED THUNDER POTENTIAL FROM SLIGHT CHANCE LATE THIS AFTERNOON TO CHANCE OVERNIGHT. RAINFALL COULD BE HEAVY AT TIMES WITHIN CONVECTIVE CELLS...HOWEVER FLOOD POTENTIAL CONTINUES TO LOOK LOW ACCORDING TO RATHER HIGH THRESHOLDS PRODUCED BY FLASH FLOOD GUIDANCE. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... UPPER LEVEL CUT OFF LOW AND ASSOCIATED WEAK SURFACE REFLECTION WILL TRACK DIRECTLY OVER THE SOUTHEAST STATES ON THURSDAY. DEEP LAYER MOISTURE WILL REMAIN OVER THE AREA AND MAINTAIN LIKELY SHOWERS THROUGH THE DAY. THE LOCATION OF THE UPPER LOW DIRECTLY OVER THE FORECAST AREA WILL MAINTAIN ENHANCED MID LEVEL LAPSE RATES AND COOL 500 MB TEMPERATURES. CONSIDERING THIS LARGE SCALE INSTABILITY WITHIN DEEP LAYER MOISTURE...ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE. SPC HAS PLACED THE REGION WITHIN A 5 PERCENT ZONE AS A RESULT. WILL CONTINUE TO MENTION A CHANCE OF THUNDER WITHIN EMBEDDED SHOWER ACTIVITY. SEVERE STORM POTENTIAL COULD BE LIMITED BY STABILIZING EFFECT OF PERSISTENT THICK CLOUD COVER...SO WILL CONTINUE TO MONITOR MODEL TRENDS BEFORE HIGHLIGHTING SEVERE POTENTIAL IN THE FORECAST. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... MEDIUM RANGE GUIDANCE IS IN GOOD AGREEMENT THROUGHOUT THE EXTENDED PERIOD THIS AFTERNOON. UPPER LOW AND SURFACE REFLECTION WILL LINGER NEARBY THE SOUTH CAROLINA AND GEORGIA COAST FRIDAY THROUGH SATURDAY...SO HAVE INCREASED POPS ACCORDINGLY ACROSS THE REGION. HIGH PRESSURE WILL BEGIN TO BUILD INTO THE AREA FROM THE NORTH SATURDAY NIGHT AND CONTINUE TO BUILD SOUTHWARD OVER THE AREA THROUGH THE MIDDLE OF THE UPCOMING WORK WEEK. WILL CONTINUE TO MENTION SLIGHT CHANCE OR LOW CHANCE POPS SATURDAY NIGHT AND SUNDAY ACROSS MOST AREAS AS DEEPEST MOISTURE SHIFTS SOUTHWARD THROUGH THE REGION. MONDAY THROUGH WEDNESDAY...GENERALLY DRY CONDITIONS ARE ANTICIPATED AS HIGH PRESSURE BUILDS OVERHEAD. COULD SEE A COUPLE SHOWERS ACROSS COASTAL GEORGIA ROLLING IN OFF THE ATLANTIC MONDAY...SO HAVE INCLUDED SLIGHT CHANCE POPS HERE. TEMPERATURES ARE EXPECTED TO RUN NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE EXTENDED PERIODS. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... KCHS...CONDITIONS WILL CONTINUE TO DETERIORATE THIS AFTERNOON AND EVENING AT THE KCHS TERMINAL. SHOWER ACTIVITY HAS ALREADY BEEN IMPACTING THE AREA AND EXPECT THIS ACTIVITY TO CONTINUE THROUGH MUCH OF THE TAF PERIOD. EXPECT VISIBILITIES AND CEILINGS TO BECOME MVFR AFTER MIDNIGHT. BRIEF PERIODS OF IFR CONDITIONS ARE POSSIBLE WITH THE MOISTURE FROM THE LINGERING SHOWERS OVERNIGHT. CONFIDENCE IS LOW CONCERNING THE PRECIP IN THE MORNING TIME FRAME AT KCHS. HAVE LEFT MENTION OF ANY ACTIVITY OUT AT THIS TIME AS MODELS SHOW SHOWERS TO BE SPARSE AND MAY NOT BE DIRECTLY IMPACTING THE KCHS TAF SITE BUT WILL CONTINUE TO MONITOR RADAR TRENDS AND UPDATE AS NECESSARY. KSAV...SHOWER ACTIVITY CONTINUES TO CLOSE IN ON THE KSAV TERMINAL AND WILL CONTINUE THROUGH MOST OF THE TAF PERIOD. EXPECT THE SHOWERS TO START IMPACTING THE AIRPORT WITHIN THE NEXT COUPLE OF HOURS ESPECIALLY WITH DEVELOPING SHOWERS OUT AHEAD OF THE RAIN BAND. CONDITIONS WILL CONTINUE TO DETERIORATE TO MVFR OR LOWER AS THE EVENING HOURS GO ON. HAVE INTRODUCED VCSH FOR THE MORNING PERIOD AS MODELS AGREE ON A BREAK IN THE PRECIP BUT EXPECT SHOWERS CONTINUE TO BE SPARSE AND NOT DIRECTLY IMPACTING THE AIRPORT. EXTENDED AVIATION OUTLOOK...MVFR TO IFR CONDITIONS...INCLUDING PERIODS OF MODERATE TO HEAVY RAIN AND OCCASIONAL TSTMS...CAN BE EXPECTED THROUGH THU NIGHT AS A LOW PRESSURE SYSTEM MOVES ACROSS THE AREA. OCNL MVFR OR LOWER CONDS ARE POSSIBLE FRI THROUGH SAT NIGHT AS THE STORM SYSTEM LINGERS JUST OFFSHORE. VFR CONDS RETURN EARLY NEXT WEEK AS HIGH PRES BUILDS IN FROM THE NORTH. && .MARINE... SURFACE HIGH PRESSURE CONTINUES TO RETREAT TO THE NORTHEAST...AS A STRONG UPPER LEVEL LOW SYSTEM AND ASSOCIATED WEAK SURFACE REFLECTION APPROACH FROM THE WEST. SOUTHEAST WINDS ARE CURRENTLY 15 TO 20 KT ACROSS THE COASTAL WATERS THIS AFTERNOON...WITH 20 TO 25 KT BEING REPORTED FROM THE ELEVATED OFFSHORE TOWERS. SEAS REMAIN IN SMALL CRAFT ADVISORY CRITERIA WITHIN THE OUTER GEORGIA WATERS...RANGING FROM 5 TO 7 FT. WEAK SURFACE LOW WILL PUSH EAST TOWARD THE COASTAL WATERS THURSDAY. THERE CONTINUES TO BE SOME DISAGREEMENT BETWEEN THE GFS AND NAM REGARDING WINDS FOR THURSDAY AFTERNOON...AS THE TWO MODELS PLACE THE CENTER OF THE SURFACE LOW IN DIFFERENT LOCATIONS. HAVE LEANED TOWARD THE GFS SOLUTION...WHICH IS SIMILAR TO THE EUROPEAN AND CANADIAN MODELS...IN KEEPING THE CENTER OF LOWEST PRESSURE ACROSS THE EASTERN GULF OF MEXICO FOR THE MAJORITY OF THURSDAY BEFORE SHIFTING OFF THE COAST FRIDAY MORNING. WILL THUS INDICATE A CONTINUED SOUTHEAST FLOW GRADUALLY DIMINISHING TO 10 TO 15 KT BY THURSDAY AFTERNOON WITHIN A WEAKER PRESSURE GRADIENT. SMALL CRAFT ADVISORY FOR THE OUTER GEORGIA WATERS WILL CONTINUE UNTIL THURSDAY MORNING...WITH SEAS GRADUALLY SUBSIDING BELOW 6 FT. A SURFACE TROUGH OF LOW PRESSURE WILL LINGER OFF THE SOUTH CAROLINA AND GEORGIA COAST FRIDAY THROUGH SATURDAY. HIGH PRESSURE WILL BUILD FROM THE NORTH SATURDAY THROUGH MONDAY...AND THIS SHOULD RESULT IN A FAIRLY STRONG PINCHED GRADIENT FLOW OVER THE WATERS. HAVE INCREASED WINDS AND SEAS QUITE SIGNIFICANTLY OVER THE WEEKEND AND INTO EARLY NEXT WEEK...WITH SMALL CRAFT CONDITIONS LIKELY ACROSS ALL ZONES SATURDAY AND SATURDAY NIGHT. SMALL CRAFT CONDITIONS WILL LIKELY CONTINUE ACROSS THE WATERS WITH THE EXCEPTION OF CHARLESTON HARBOR SUNDAY THROUGH MONDAY DUE TO A COMBINATION OF WINDS AND SEAS. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 11 AM EDT THURSDAY FOR AMZ374. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 529 AM EDT WED OCT 8 2008 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-091000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 529 AM EDT WED OCT 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Charleston,SC radar (KCLX), 63 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
The public reported a funnel cloud in Pooler, Georgia.
The public reported that a roof covering a deck was blown off a home near Rosemary Church Road 8 miles north of Metter, Georgia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, October 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134459, 134460.